Utah, 2008

Damaging Winds in Utah, July 19 to 20, 2008

July 19 to 20, 2008 · NWS SLC · 4 events in 4 counties and zones

A few thunderstorms with severe gusty winds were observed on July 19th and 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A few thunderstorms with severe gusty winds were observed on July 19th and 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 19, 2:41 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 19, 2:41 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT SAT JUL 19 2008

.SYNOPSIS...HIGH PRESSURE CENTERED NEAR THE UTAH ARIZONA BORDER
MOVE EAST TONIGHT. THIS WILL ALLOW MOISTURE TO SPREAD NORTH
ACROSS THE AREA SUNDAY...AND REMAIN IN PLACE THROUGH EARLY NEXT
WEEK.

&&

.DISCUSSION...MID LEVEL RIDGE CONSOLIDATING OVER THE FOUR CORNERS
REGION THIS AFTERNOON...WHICH IS ALLOWING MOISTURE IN PLACE ACROSS
AZ TO GRADUALLY SPREAD NORTHWARD INTO THE FORECAST AREA. HIGH
BASED CONVECTION HAS DEVELOPED ACROSS HIGHER TERRAIN OF SOUTHERN
UTAH...AND WILL LIKELY PERSIST INTO THE EARLY EVENING HOURS BEFORE
DIMINISHING. DEEPER MOISTURE TO SPREAD ACROSS MUCH OF THE AREA ON
SUNDAY...WHICH SHOULD ALLOW FOR AN ACTIVE CONVECTIVE DAY ACROSS
MUCH OF THE AREA...WITH FLASH FLOODING A POSSIBILITY ACROSS
SOUTHERN UT.

MOISTURE TO RESIDE ACROSS THE FORECAST AREA THROUGH AT LEAST
MONDAY...AND LIKELY INTO TUESDAY AS WELL. THIS WILL CONTINUE TO
BRING A THREAT FOR PREDOMINANTLY AFTERNOON AND EVENING HOURS AND
THUNDERSTORMS. GFS LIFTS A WAVE THROUGH THE NORTHERN ROCKIES BY
MIDWEEK...WHICH MAY ALLOW FOR A DRYING TREND FOR THE LATTER HALF
OF THE WEEK.

&&

.AVIATION...VFR CONDITIONS TO PREVAIL AT KSLC THROUGH THE
PERIOD...WITH NORTHWEST WINDS SWITCHING BACK TO THE SOUTH AROUND
04Z.

&&

.FIRE WEATHER...DRY AIRMASS WILL REMAIN OVER THE FIRE DISTRICT
THROUGH THE REST OF TODAY AND TONIGHT. CONVECTION WILL BE LIMITED
WITH ONLY ISOLATED THUNDERSTORMS OVER SOUTHERN UTAH. MOISTURE WILL
THEN SPREAD INTO THE AREA AGAIN BEGINNING SUNDAY. THUNDERSTORM
COVERAGE WILL INCREASE AND IS EXPECTED TO SPREAD NORTHWARD ACROSS
MOST OF THE DISTRICT BY THE EARLY PART OF THE WEEK. WET
THUNDERSTORMS CAN BE EXPECTED ACROSS MOST OF SOUTHERN UTAH DURING
THIS TIME. HOWEVER...THUNDERSTORMS COULD INITIALLY BE DRY OVER
NORTHERN UTAH ON SUNDAY BECOMING WET BY MONDAY AND TUESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 19, 5:29 AM MST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 AM MDT SAT JUL 19 2008

UTZ010-012>016-019>021-517-518-201230-
WASATCH PLATEAU/BOOK CLIFFS-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
629 AM MDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR WILL GRADUALLY GET DISPLACED LATE TODAY AS MID LEVEL
MOISTURE BEGINS TO MOVE NORTH BRINGING A THREAT FOR ISOLATED
THUNDERSTORMS TO THE CENTRAL AND SOUTHERN MOUNTAINS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DEEPER MOISTURE WILL SURGE NORTHWARD SUNDAY BRINGING WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA FROM SUNDAY
THROUGH TUESDAY. THE THREAT FOR HEAVY RAIN MAY
ACCOMPANY THESE STORMS AS WELL. SOME SUBTLE DRYING MAY OCCUR
BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

UTZ001>009-011-WYZ021-201230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WESTERN UINTA BASIN-SOUTHWEST WYOMING-
629 AM MDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN UTAH
AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR WILL REMAIN OVER NORTHERN UTAH TODAY AND TONIGHT
BRINGING MOSTLY CLEAR SKIES. HOWEVER...THERE IS THE THREAT FOR
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS OVER THE UINTA
MOUNTAINS AND TAVAPUTS PLATEAU.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH LEVEL MOISTURE WILL SPREAD INTO NORTHERN UTAH AND SOUTHWEST
WYOMING LATE SUNDAY OR EVENING PRODUCING MAINLY ISOLATED HIGH BASED
THUNDERSTORMS. HOWEVER DEEPER MOISTURE IS EXPECTED TO RETURN TO
THE AREA EARLY NEXT WEEK BRINGING AN INCREASED THREAT FOR
AFTERNOON AND EVENING THUNDERSTORMS. THE THREAT FOR HEAVY RAIN MAY
ACCOMPANY THESE STORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 90 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 19, 4:07 PM MST
Where
Beaver County, 0.88 mi SE of Milford
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.390, -113.010

The Milford ASOS recorded a maximum wind gust of 59 mph due to a nearby thunderstorm.

Thunderstorm Wind, Millard

When
July 19, 5:45 PM MST
Where
Millard County, 0.69 mi N of Hinckley
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.330, -112.670

The media relayed a report of a sensor measuring a maximum wind gust of 65 mph due to a thunderstorm passing over the town of Hinckley.

Thunderstorm Wind, Duchesne

When
July 19, 10:10 PM MST to 10:20 PM MST
Where
Duchesne County, 5.04 mi SW of Myton to 7.86 mi ENE of (U67)roosevelt Muni
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
COOP Observer
Coordinates
40.142, -110.127

A microburst caused damage in several towns in Duchesne County. The damage included 8 downed power poles, mostly by trees falling on the lines, a shed that blew over in Myton, a few homes and businesses that lost roofing material, 10 trees on the south side of Highway 40 that blew down and closed the highway for a couple hours, and a couple of fences that were knocked down.

Thunderstorm Wind, Tooele

When
July 20, 6:35 AM MST
Where
Tooele County, 7.97 mi SE of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) estimated gust
Reported by
Mesonet
Coordinates
40.110, -112.810

The Durand Road sensor in the Dugway mesonet recorded a maximum wind gust of 61 mph from a passing thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127343, 127345, 128147, 127354.